Massive hyphaema following laser iridotomy in a patient on dual antiplatelet therapy (Aspirin plus ticagrelor) case report and literature review

Virgilio Galvis, Alejandro Tello, Néstor I. Carreño, Walter A. Sánchez, Gabriel A. Frederick, Nicolás A. Blanco

Research output: Contribution to journalArticlepeer-review

Abstract

Massive hyphaema presentation after a laser iridotomy is very rare. We report a 63-year-old man with ischaemic heart disease on dual antiplatelet therapy (aspirin plus ticagrelor) who was diagnosed as a primary angle-closure suspect and was to undergo a neodymium-doped yttrium aluminium garnet laser iridotomy at Centro Oftalmológico Virgilio Galvis, Floridablanca, Colombia in 2016. While performing the iridotomy in the left eye, active bleeding occurred that finally filled approximately 75% of the anterior chamber. Intraocular pressure (IOP) increased to 62 mmHg. Mannitol and a topical dorzolamide/timolol were used to control the increase in IOP. The hyphaema slowly resolved over the following week without sequelae. This case revealed that massive hyphaema can complicate laser iridotomy in patients on dual antiplatelet therapy, although this is rare. Therefore, if patients are taking aspirin and ticagrelor, it would be advisable to stop the second medication if possible. In addition, sequential application of photocoagulation and photodisruption lasers might diminish the risk of significant bleeding.

Original languageEnglish
Pages (from-to)e63-e67
JournalSultan Qaboos University Medical Journal
Volume19
Issue number1
DOIs
StatePublished - Feb 2019

Keywords

  • Angle-Closure Glaucoma
  • Case Report
  • Columbia
  • Hyphema
  • Iridectomy
  • Nd-YAG Laser
  • Ocular Hypertension
  • Platelet Aggregation Inhibitors

Fingerprint

Dive into the research topics of 'Massive hyphaema following laser iridotomy in a patient on dual antiplatelet therapy (Aspirin plus ticagrelor) case report and literature review'. Together they form a unique fingerprint.

Cite this